Wildfire, Salt River & Wyoming Ranges
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
The Fontenelle Wildfire continued to burn through the month of July, but the most active fire behavior slowed by Friday, July 13. The fire was subsequently allowed to burn within its perimeter until a season ending precipitation event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Fontenelle Wildfire continued to burn through the month of July, but the most active fire behavior slowed by Friday, July 13. The fire was subsequently allowed to burn within its perimeter until a season ending precipitation event. Over 64,000 acres were consumed by the wildfire. The beginning of this event is contained in June 2012 Storm Data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 10:26 PM MST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1126 PM MDT SAT JUN 30 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY TONIGHT WILL BE MILD AND DRY ACROSS THE AREA...AS A PACIFIC TROUGH ALONG THE WEST COAST MOVES EAST...STRONG WINDS ALOFT WILL SPREAD ACROSS THE AREA SUNDAY. THIS WILL BRING HOT TEMPERATURES WITH NEAR RECORD HIGHS...VERY LOW RELATIVE HUMIDITY OF 5 TO 10 PERCENT...SOUTHWEST WINDS WITH GUSTS TO 35 MPH AND A DEEP UNSTABLE AIR MASS WITH HAINES INDEX OF 6. RED FLAG WARNINGS HAVE BEEN ISSUED FROM 11 AM TO 10 PM SUNDAY FOR ALL ZONES EXCEPT 140 AND 300. A COLD FRONT WILL MOVE SOUTH SUNDAY NIGHT WITH STRONG NORTHEAST WINDS IN THE NORTH AND EAST. A LOW PRESSURE TROUGH IN THE SOUTHWEST FLOW WILL MOVE UP FROM THE GREAT BASIN AND COLLIDE WITH THE COLD FRONT WITH HIGH BASED THUNDERSTORMS DEVELOPING MONDAY AFTERNOON. THIS COULD PRODUCE SIGNIFICANT DRY LIGHTING AND STRONG WIND GUSTS OF 45 MPH. RELATIVE HUMIDITY WILL INCREASE SOME AND TEMPERATURES WILL COOL SLIGHTLY...BUT SHOULD NOT BE SIGNIFICANT ENOUGH TO SIGNIFICANTLY DECREASE FIRE BEHAVIOR. TUESDAY WILL SEE CLEARING WITH LIGHTER WINDS AND SLIGHTLY COOLER TEMPERATURES. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY WINDS WILL DIMINISH TUESDAY NIGHT AS A SHORTWAVE TROUGH MOVES OFF INTO CANADA RELAXING THE PRESSURE GRADIENT ACROSS THE AREA. HIGH PRESSURE WILL BUILD WESTWARD FROM THE CENTRAL CONUS ON WEDNESDAY. HOT AND DRY CONDITIONS WILL CONTINUE THROUGH INDEPENDENCE DAY ACROSS THE CWA WITH SLIGHTLY LOWER TEMPERATURES POSSIBLE BY FRIDAY. MODELS ARE IN AGREEMENT IN TRYING TO BRING MOISTURE NORTH FROM THE GULF OF CALIFORNIA ALTHOUGH THE MAGNITUDE AND TIMING OF THE MOISTURE PLUME ARE STILL IN QUESTION. ALL MODELS HAVE THE MOISTURE REACHING THE AREA BY FRIDAY...HENCE THE SLIGHTLY LOWER TEMPERATURES WITH INCREASED CLOUD COVER. CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY WITH THE MOISTURE. && .AVIATION.../06Z ISSUANCE/ VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH 06Z SUNDAY. AREAS OF SMOKE WILL OCCUR THROUGH 17Z IN SOME BASIN LOCATIONS DUE TO WILDFIRES. LOCAL MVFR OR IFR CONDITIONS ARE LIKELY UNTIL 17Z. WITH THE EXPECTED SMOKE PLUMES REOCCURRING SUNDAY AFTERNOON AND EVENING AREAS OF SMOKE WILL AGAIN IMPACT THE SKY AND SOME FLIGHT ROUTES ACROSS WEST AND CENTRAL WY. CHECK THE LATEST TERMINALS FOR MORE SPECIFIC TIMING OF SMOKE. BREEZY CONDITIONS WILL OCCUR AT MANY TERMINAL SITES FROM 18Z SUNDAY UNTIL 01Z MONDAY. ISOLATED SHOWERS OR STORMS MAY OCCUR IN THE WESTERN MOUNTAINS FROM 23Z SUNDAY UNTIL 06Z MON...WITH WIND GUSTS TO 45 KNOTS THE MAIN HAZARD. A COLD FRONT WILL MOVE INTO NORTHERN WY BETWEEN 01Z AND 03Z MONDAY AND WILL PUSH SOUTH INTO CENTRAL WY AROUND 06Z MONDAY. EXPECT A PERIOD OF NORTH TO NORTHWEST WIND WITH THE FRONTAL PUSH. && .FIRE WEATHER... AS A PACIFIC TROUGH ALONG THE WEST COAST MOVES EAST...STRONG WINDS ALOFT WILL SPREAD ACROSS THE AREA SUNDAY. THIS WILL BRING HOT TEMPERATURES WITH NEAR RECORD HIGHS...VERY LOW RELATIVE HUMIDITY OF 5 TO 10 PERCENT...SOUTHWEST WINDS WITH GUSTS TO 35 MPH AND A DEEP UNSTABLE AIR MASS WITH HAINES INDEX OF 6. RED FLAG WARNINGS HAVE BEEN ISSUED FROM 11 AM TO 10 PM SUNDAY FOR ALL ZONES EXCEPT 140 AND 300. A COLD FRONT WILL MOVE SOUTH SUNDAY NIGHT WITH STRONG NORTHEAST WINDS IN THE NORTH AND EAST. A LOW PRESSURE TROUGH IN THE SOUTHWEST FLOW WILL MOVE UP FROM THE GREAT BASIN AND COLLIDE WITH THE COLD FRONT WITH HIGH BASED THUNDERSTORMS DEVELOPING MONDAY AFTERNOON. THIS COULD PRODUCE SIGNIFICANT DRY LIGHTING AND STRONG WIND GUSTS OF 45 MPH. RELATIVE HUMIDITY WILL INCREASE SOME AND TEMPERATURES WILL COOL SLIGHTLY...BUT SHOULD NOT BE SIGNIFICANT ENOUGH TO SIGNIFICANTLY DECREASE FIRE BEHAVIOR. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 10 PM MDT SUNDAY WYZ275>283-285>289-414>416. && SHORT TERM...C.BAKER LONG TERM...BERC AVIATION...AR FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 350 PM MDT SAT JUN 30 2012 WYZ001>020-022>030-011300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 350 PM MDT SAT JUN 30 2012 ...red flag warning 11 am mdt SUNDAY MORNING THROUGH 10 pm mdt SUNDAY EVENING FOR western AND CENTRAL WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND MONDAY...WIDESPREAD ELEVATED TO EXTREME FIRE WEATHER BEHAVIOR IS LIKELY. PLEASE SEE red flag PRODUCT and fire weather forecast FOR MORE INFORMATION. MONDAY...dry THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE. THURSDAY AND FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS... BECOMING MORE NUMEROUS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396234.